Jump to content

Blood Pressure Increase On Standing Questions


Recommended Posts

I'm trying to figure out all this POTs stuff after being recently diagnosed.

I'm one of the odd ones who has an increase in blood pressure when standing (and heart rate too obviously), and am extremely symptomatic but have never fainted. My doc had never heard of POTs, so we are both learning, but she is under the impression I cannot take florinef or midrodine etc because it will increase my blood pressure even more (I have normal-slightly low blood pressure when not standing).

I'm also wondering if this increase in BP means I have the hyperandrogenic form of POTs?

I hope this all makes sense- my brain isn't flowing properly.

Thank you!

Link to post
Share on other sites

Hi Blueskies, I too am one of those oddities whose BP increases when I stand. I haven't tried florinef, but when I increased my salt intake my average BP dropped. It's really really annoying trying to explain that concept to a new doctor now, but I reason that increased blood volume prevents heaps and heaps of adrenaline being released to cope with the change in position, and changes it to just heaps ;-p. Have you been on a high salt/water diet for long?

Link to post
Share on other sites

Hi Blueskies,

I have a BP increase of around 20 diastolic and 15 systolic on standing (to around 115/75), from my home measurements. I have POTS secondary to joint hypermobility syndrome - not sure how this ties in with your question on whether it is a sign of hyperadrenergic POTS, I haven't learnt enough yet.

I've read in other posts something similar to what sunburnt said - salt and fluid have been known to even out the blood pressure, not simply raise it across the board. I have been on high salt and water for a month now, but no change in symptoms yet, unfortunately. I was under the impression from my specialist that me going on to use medication is quite likely.

I'm intending to do a poll on POTS sufferers' BP responses to standing. I don't think that a rise is all that uncommon.

nm

Link to post
Share on other sites

I also have a marked elevation of BP on standing. It can be your body's panic response to being upright and having low blood volume: everything SQUEEZE! We've gotta keep the blood to the head!!!!

I had hyperadrenergic responses to my autonomic tests and wonky bloodwork attributed to low blood volume. I take dDAVP as a volume expander and for suspected Diabetes Insipidus. I think that for "us" hypertension is a response, not a condition (like with clinical hypertension) so it is more important to get the blood volume up. There is a really good article entitled: Orthostatic Hypertension; when pressor responses overcompensate. here

It explains POTS and hypertension.

Edited by firewatcher
Link to post
Share on other sites

I'm in the same position you are..My BP just changes drastically both high and low at times..So it's hard to treat. It was super low for awhile (around 80/50), so I took Florinef, but then I guess it went up on its own, so the Florinef made it even higher (like 140/120) even just laying down..So I had to stop it completely. I hope to hear more responses on here cause I'm curious myself.

Link to post
Share on other sites

My BP plummets when I stand up, which is the way our bodies try to make up for the major increase in HR, or so I've been told. I can't take most meds because my BP is too low and especially too low when I stand or have been standing for a long time. My HR goes from 60 to 125, but my BP goes from 95/65 to 70-75/60. I eat salt like crazy!

Link to post
Share on other sites

I'm in the same boat as Firewatcher. Mayo explained I do have pooling issues. You can see it whenever my legs are lowered, they turn mottled purple. But my body also overcompensates with excess adrenaline, raising my BP and pulse. Normally on standing I go up to 130's/90's, but with stress or talking it will go to 160's/110's.

Still, it was suggested that I try all the standard POTS meds (midrodrine, florinef, mestinon). The midodrine made me peripherally vasoconstrict too much, florinef spiked my BP, and mestinon stimulated my sympathetic nervous system too much. Now, I'm on carvedilol (low doses) which is a beta 1&2 and peripheral alpha 1 blocker. It's helped with my high BP and tachycardia, chest pain and tightness. But I still get migraines, flushing, and overwhelming fatigue during any stress. So next I'll be trying clonidine (a centrally-acting alpha blocker).

Since it seems that I have a combination of hypovolemia, blood pooling, as well as a hyperadrenergic problem, I was told to try all the standard non-pharmaceutical measures to treat POTS. I take in 6-8 grams of sodium a day, wear 30-40mmHg thigh-high hose, have an abdominal binder, drink 3-5 liters fluids a day, sleep on an incline (this has helped me a bit, but isn't for everyone), have a cooling vest, avoid heat, etc. You can always buy a BP cuff for home use and try extra salt and fluid and/or compression, seeing if it will help. Your body will clear it within a matter of hours.

There are meds that can be tried with orthostatic hypertension, you just have to use the smallest of doses at first. It's hard to find a physician locally who is willing to prescribe these types of meds, too. (at least, that's my experience). But I'd still be bedridden and using a wheelchair if I wasn't diligent about my compression hose, salt and fluids!

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...